Does anyone have low gamma globulin/ hypogammaglobulinemia?

I have had severe rheumatoid arthritis for 35 years and have been on Orencia For nearly 13 years. Either from the RA or the biologic, my immune system has been severely affected. I would like to know if anyone else has experience this.


Community Answers
  • Patricia Darstein
    10 months ago

    I have. In fact, for about 10 years I had to have Gamagard IV infusions every 4 weeks. It’s very expensive (I was told). After having the same dose for 10 years, I inquired about possibly having my dose adjusted and was sent to a Immunologist who in turn, stopped all my infusions. I was glad at first but my RA pain has increased since stopping. Steriods will effect your gamma globin for sure but I am not sure about other RA med or treatments. After the first infusion (which is done at a hospital because of not knowing your reaction) I had a slight reacation with dizziness. They gave me a dose of benedryl and I was fine. There after (every 4 weeks), a would be sick about 24-36 hours after the infusion with flu-like symtoms, after that I was fine. They said I would be on this for my life but again, that stopped after seeing an Immunologist (Specialist) who felt it was not necessary after alot of tests. If you Rheumologist is suggesting this treatment I would suggest seeing an Immunologist who knows alot about the treatments. It is a terrible inconvenience to go through if it isn’t ABSOLUTELY necessary (not to mention the cost involved, sick feeling, etc.). Good luck though.

  • JJ author
    10 months ago

    Thanks so much for your response. I do see an Immunologist and after 1 yr of receiving Gammagard sub q weekly( numerous needles in the abdomen) I requested to stop it. With agreement from Immunologist & Rheumatologist I have not returned to IgG therapy for over a year and doing fine.My IgG is below normal but I have not been ill the entire year since stopping the IgG! From my understanding if you’re IgG is low yet you You show no signs of infection such as respiratory infections then IgG treatment is not always warranted. I encourage all to take an active interest in their own care as I have learned that this is an extremely gray area for all physicians. In my case, It does appear that the biologics have definitely lowered my immune system & Despite that fact,I know I must continue on Biologics. However one monthly IV for me is enough !Until such time my immune system is showing a severe decline, I will decline the IgG treatment . Thanks again and wishing all the very best of health in 2018 Joanne

  • Richard Faust moderator
    11 months ago

    Sorry to hear you have these issues JJ. Hopefully anyone with some experience with this issue can chime in. I have found that there is some evidence that people with hypogammaglobulinemia for a long period can develop RA like symptoms, but not the other way around (note: this certainly does not mean that research and a connection does not exist, just that I didn’t come across it). There is some research indicating that development of hypogammaglobulinemia could be associated with the use of some biologics, including Abatacept (Orencia). Other research found no connection. I know – not very definitive. Clearly this is an area that would benefit from more research. Your doctor may be able to provide more and better information. Wishing you the best. Richard (RheumatoidArthritis.net Team)

  • JJ author
    11 months ago

    Thank you Richard. My bet is that the biologic Abatacept (aka Orencia) has caused the hypogammaglobulinemia. I was the first person to have Orencia IV at Hershey Med. Center nearly 13 yrs. ago Although I am very grateful as I was bedridden at the time, I realize that we are just finding out the problems The Biologics may cause. Now And as a result,I have two serious illnesses, severe rheumatoid and hypogammaglobulinemia which requires monthly IV also…At times more than I want to deal with

  • Share Your Answer

    Poll